Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 65, NWS Austin/San Antonio, TX

May 16, 2010Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 16, 2010, 7:25 AM CDT for Val Verde County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 7:25 AM CDT (12:25 UTC)
Expired
May 16, 2010, 8:15 AM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 93 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2324 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS54 KEWX 161225
SVREWX
TXC465-161315-
/O.NEW.KEWX.SV.W.0065.100516T1225Z-100516T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
725 AM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 815 AM CDT.

* AT 722 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF LOMA ALTA...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LOMA ALTA.

LAT...LON 3022 10072 2960 10073 2975 10105 2993 10104
TIME...MOT...LOC 1225Z 272DEG 18KT 2984 10094

$$
1 follow-up statement
850 
WWUS54 KEWX 161308
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 AM CDT SUN MAY 16 2010

TXC465-161317-
/O.EXP.KEWX.SV.W.0065.000000T0000Z-100516T1315Z/
VAL VERDE TX-
808 AM CDT SUN MAY 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VAL VERDE COUNTY WILL 
EXPIRE AT 815 AM CDT...

AT 807 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETERMINED 
THAT THE SEVERE THUNDERSTORM OVER EASTERN VAL VERDE COUNTY WAS ON 
THE DOWNTREND AND LIKELY NO LONGER SEVERE. SMALL HAIL IS STILL 
POSSIBLE WITH THIS STORM NEAR LOMA ALTA. 

LAT...LON 3022 10072 2960 10073 2975 10105 2993 10104
TIME...MOT...LOC 1307Z 272DEG 18KT 2983 10070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:55 AM CDT, 30 minutes earlier.

Area forecast discussion, May 16, 6:55 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 AM CDT SUN MAY 16 2010

.AVIATION...
CURRENTLY SEEING VFR CIGS ACROSS THE REGION AND EXPECT THAT TO
CONTINUE. SCATTERED SHRA/TSRA WILL CONTINUE ACROSS THE WEST
THROUGH 16Z. WITH DISTURBANCES EXPECTED TO CROSS THE REGION FROM
WEST TO EAST TODAY AND TONIGHT ADDITIONAL SHRA/TSRA WILL DEVELOP
OVER THE REMAINDER OF THE AREA THROUGH 04Z. WINDS ARE CALM TO
LIGHT EAST AND EXPECT THIS TO CONTINUE. AFTER 15Z KDRT WILL SEE SE
WIND 10 TO 15 KTS AND I-35 SITES WILL HAVE AN E/SE WIND 5 TO 10
KTS. CIGS WILL BECOME MVFR AFTER 06Z TONIGHT AND CONTINUE THROUGH
14-16Z MON. IF SHRA/TSRA IMPACT TERMINAL SITES WILL SEE LOW MVFR
AND BRIEF IFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 406 AM CDT SUN MAY 16 2010/

DISCUSSION...
AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A
SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS
GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE
EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO.
THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE
BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY.
CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A
LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF
BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL
MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY
INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE
BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL
KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR
CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE
WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY
OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH
ONLY A FEW MINOR ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  93  68  90  70 /  20  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  65  91  66  89  68 /  20  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     67  92  67  91  69 /  20  20  20  20  20
BURNET MUNI AIRPORT            66  88  67  88  68 /  20  20  20  20  20
DEL RIO INTL AIRPORT           72  89  71  89  71 /  20  20  40  20  20
GEORGETOWN MUNI AIRPORT        65  88  67  88  68 /  20  20  20  20  20
HONDO MUNI AIRPORT             68  91  69  90  69 /  20  20  30  20  20
SAN MARCOS MUNI AIRPORT        67  91  68  90  69 /  20  20  20  20  20
LA GRANGE - FAYETTE REGIONAL   67  90  68  88  69 /  20  20  20  30  20
SAN ANTONIO INTL AIRPORT       69  90  70  90  70 /  20  20  20  20  20
STINSON MUNI AIRPORT           69  91  70  91  69 /  20  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10/PM
Hazardous weather outlook, May 16, 5:03 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT SUN MAY 16 2010

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT
FROM THUNDERSTORMS TODAY AND TONIGHT. THIS RAINFALL OVER ALREADY
SATURATED GROUND MAY CAUSE LOCALIZED FLOODING OF CREEKS...
STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A DRIER PATTERN WILL DEVELOP AND CONTINUE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:17 PM CDTSevere Thunderstorm WarningEWXGillespie43 min
May 15, 7:26 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano29 min
May 16, 3:28 AM CDTSevere Thunderstorm WarningEWXVal Verde47 min
May 16, 4:14 AM CDTSevere Thunderstorm WarningEWXVal Verde46 min
May 16, 4:28 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 16, 5:54 AM CDTSevere Thunderstorm WarningEWXVal Verde51 min
May 16, 6:05 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 16, 7:36 AM CDTSevere Thunderstorm WarningEWXVal Verde38 min
May 16, 9:17 AM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 16, 10:26 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 16, 11:23 AM CDTAreal Flood AdvisoryEWXGuadalupe2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.